MAUDE Adverse Event Report: STRYKER SPINE-US 8MM X 6DEG X 11MM X23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

STRYKER SPINE-US 8MM X 6DEG X 11MM X23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 48951086
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
It was reported that during routine follow up, x-ray confirmed the cage to be broken.The patient presented with no symptoms.
 
Event or Problem Description
The cage fracture occurred at l4/5.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device and complaint history records were reviewed for the provided lot number and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: place the tritanium pl cage in the graft block, and pack it with autogenous or allogenic bone graft comprised of cancellous and/or corticocancellous bone graft using the graft compactor; the surgeon must discuss all physical and psychological limitations inherent to the use of the device with the patient.This includes the rehabilitation regimen, physical therapy, and wearing an appropriate orthosis as prescribed by the physician.Particular discussion should be directed to the issues of premature weight bearing, activity levels, and the necessity for periodic medical follow-up.The surgeon must warn the patient of the surgical risks and make them aware of possible adverse effects.The surgeon must warn the patient that the device cannot and does not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implant can break or become damaged as a result of strenuous activity or trauma, and that the device may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the device.Patients who smoke have been shown to have an increased incidence of non-unions.Such patients should be advised of this fact and warned of the potential consequences.For patients with degenerative disease, the progression of degenerative disease may be so advanced at the time of implantation that it may substantially decrease the expected useful life of the appliance.In such cases, orthopaedic devices may be considered only as a delaying technique or to provide temporary relief.Patients with previous spinal surgery at the level(s) to be treated may have different clinical outcomes compared to those without a previous surgery.Review of the x-rays show that the cage is fractured clearly on the 10 month post op follow up, but it is possible that the device may have fractured during insertion due to the disc space being completely collapsed.This would have put additional stress on the implant, causing its fracture.However, as the device was not returned, a definite root cause cannot be determined.A capa with the goal to further investigate the root cause(s) of this failure mode and implement actions to reduce occurrence has be initiated.

Brand Name
8MM X 6DEG X 11MM X23MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8713494
Report Number3004024955-2019-00021
Device Sequence Number2221198
Product Code MAX
UDI-Device Identifier07613327117547
UDI-Public07613327117547
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K181014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48951086
Device Lot NumberDHK0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/24/2019
Supplement Date Received by Manufacturer10/04/2019
Initial Report FDA Received Date06/19/2019
Supplement Report FDA Received Date11/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR